Lescol and Memory Loss
Conflicting studies have made it hard to know if there is a relationship between Lescol and memory loss. In general, memory loss occurs rarely (if at all) in people taking this medication. If you do notice any memory loss while taking Lescol, your healthcare provider may recommend adjusting your dosage or switching to another cholesterol medication.
While most people tolerate Lescol® (fluvastatin sodium) well, there are possible side effects that can occur. It is difficult to say if memory loss is one of these possible Lescol side effects. The prescribing information lists memory loss among possible side effect of medications like Lescol but states that such side effects are not necessarily associated with Lescol specifically. Memory loss was not listed among the more commonly encountered side effects of Lescol (which occurred in 2 percent of people or more).
There is little research that has been conducted to study Lescol (or statins in general) and its effect on memory loss and other brain conditions. Furthermore, the research that has been done is conflicting. For example, some studies have shown that people taking statins have a lower chance of developing dementia. Other studies have shown no benefit.
In medical journals, there have been a number of isolated reports of memory loss in people taking statins. However, this number is small compared to the number of people taking statins. Therefore, it is difficult to say whether the memory loss is because of statins, such as Lescol, or something else.
For people on Lescol, memory loss appears to happen infrequently (if at all). Make sure to talk with your healthcare provider or pharmacist if you have concerns about Lescol and memory loss. Also, keep in mind that it is not possible for your healthcare provider to know whether you will have a side effect with a medicine that you have never taken. Therefore, if you notice any memory loss while taking Lescol, talk to your healthcare provider. He or she may recommend adjusting the Lescol dosage or switching to another cholesterol medication.